Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 17, 2018, 7:38 PM EDT for Dickenson County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2018, 7:38 PM EDT (23:38 UTC)
- Expired
- Mar 17, 2018, 8:02 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 107 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 4:33 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3276 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598
WUUS51 KRLX 172338
SVRRLX
VAC051-180015-
/O.NEW.KRLX.SV.W.0004.180317T2338Z-180318T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
738 PM EDT SAT MAR 17 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southern Dickenson County in southwestern Virginia...
* Until 815 PM EDT
* At 737 PM EDT, a thunderstorm was located near Payne Gap, or 8
miles north of Wise, moving southeast at 50 mph. This storm is
expected to be severe by the time it crosses into Dickenson County.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Trammel and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3697 8237 3702 8248 3707 8250 3711 8253
3703 8218 3703 8221 3699 8226 3700 8227
3700 8229 3696 8234 3696 8236
TIME...MOT...LOC 2337Z 292DEG 43KT 3709 8263
HAIL...1.00IN
WIND...60MPH
$$
301 follow-up statement
158
WWUS51 KRLX 180002
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
802 PM EDT SAT MAR 17 2018
VAC051-180011-
/O.CAN.KRLX.SV.W.0004.000000T0000Z-180318T0015Z/
Dickenson VA-
802 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DICKENSON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
southwestern Virginia.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
LAT...LON 3697 8237 3702 8248 3707 8250 3711 8253
3703 8218 3703 8221 3699 8226 3700 8227
3700 8229 3696 8234 3696 8236
TIME...MOT...LOC 0001Z 292DEG 43KT 3800 8193
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:04 PM EDT, 34 minutes earlier.
Area forecast discussion, Mar 17, 7:04 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Charleston WV 704 PM EDT Sat Mar 17 2018 .SYNOPSIS... Low pressure system brings rain and storms across the WV/VA/KY borders this evening. Another system arrives Monday night through mid week. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... As of 230 PM Saturday... Still expecting thunderstorms to develop under an unstable atmosphere across the southern portions of the cwa through tonight. Periods of sunshine were noted on visible satellite images across Buchanan and Dickenson counties in southwest VA during the afternoon hours. Freezing levels around 8500 feet and PWATS around 0.8 inches will produce periods of small hail with any moderate shower. Thunderstorms are possible across the south could produce large hail and gusty winds. The NAM and RAP13 models show and area of 1000 J/Kg across the eastern KY into VA under high deep layered shear of around 70 knots. These parameters are enough to produce or sustain strong updrafts capable to produce large hail and/or damaging winds. Posted in HWO. Will keep monitoring conditions in the event of convective initiation take place nearby most unstable areas across the south. Conditions will improve tonight, when the warm advection should shuts down as the center of the weakening sfc low pressure system moves east across the KY and VA border. Weak boundary layer winds and clearing spreading from north to south could allow for areas of fog specially over areas that received rain, and/or low stratus overnight tonight. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY/... As of 300 PM Saturday... Moisture increases across the area again on Monday, with southeasterly flow developing. Could see a wintry mix or snow across the mountains Monday night into Tuesday morning, but elsewhere any precipitation will fall as rain. Low pressure tracks to our east on Tuesday and much colder air filters in behind this system. This should all the mountains to change to all snow by Tuesday afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 300 PM Saturday... Much colder air across the region for the middle of the week as a upper trough settles over the Eastern U.S. Snow showers will be possible across most of the area on Wednesday, but current thinking is that any accumulations will be only in the mountains. High pressure will build in for the end of the week, which should keep us dry through Friday. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 655 PM Saturday... A wave along a frontal boundary will provide showers and thunderstorms this evening over southern WV and southwestern VA, with some hail possible. Some IFR ceilings can be expected north of the frontal boundary. As the system slowly moves off to the east tonight, clouds will slowly clear from north to south, although some clouds will remain over southern WV and southwestern VA by Sunday morning. Some fog may also form in the southern and central WV mountains. By Sunday afternoon, expect VFR at all locations. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Timing and placement of lower ceilings over southern WV and southwestern VA could vary. Fog timing, location, and density could vary. ALTERNATE SCENARIOS: Timing and level of restrictions could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY M M M M M M M M M M L L HTS CONSISTENCY M M M M M M M M M H L L BKW CONSISTENCY H H L L M M M H L M L L EKN CONSISTENCY M H H H H H H H H H L L PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H H M M AFTER 00Z MONDAY... IFR possible in precipitation Monday into Tuesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/SL NEAR TERM...ARJ/RPY SHORT TERM...MPK LONG TERM...MPK AVIATION...RPY
Hazardous weather outlook, Mar 17, 4:39 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 439 PM EDT Sat Mar 17 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-025>032- 034-039-040-515>526-182045- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 439 PM EDT Sat Mar 17 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ024-033-182045- Dickenson-Buchanan-Mingo-McDowell- 439 PM EDT Sat Mar 17 2018 ...SEVERE THUNDERSTORM WATCH 10 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Mar 17, 4:49 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
449 PM EDT SAT MAR 17 2018
VAZ004-WVZ033-172115-
Buchanan-McDowell-
449 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES...
At 448 PM EDT, a strong thunderstorm was located near Jewell Ridge,
or 12 miles north of Richlands, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
War, Cucumber and Jolo.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until midnight EDT for
southwestern Virginia...and southern West Virginia.
LAT...LON 3724 8173 3723 8174 3720 8176 3726 8190
3735 8184 3728 8147 3725 8148 3726 8150
3723 8151 3722 8154 3721 8156 3720 8168
TIME...MOT...LOC 2048Z 275DEG 17KT 3727 8182
KistnerLocal storm report, Mar 17, 5:50 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
550 PM EDT SAT MAR 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 NE SQUIRE 37.25N 81.59W
03/17/2018 M1.00 INCH MCDOWELL WV PUBLIC
1 INCH HAIL REPORTED BY A RESIDENT ON CUCUMBER CREEK
ROAD
&&
EVENT NUMBER RLX1801209
MPKSpecial weather statement, Mar 17, 6:56 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
656 PM EDT SAT MAR 17 2018
KYZ102-103-105-WVZ005-172330-
Boyd-Carter-Lawrence-Wayne-
656 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTH CENTRAL LAWRENCE...
SOUTHERN CARTER AND NORTHWESTERN WAYNE COUNTIES...
At 655 PM EDT, a strong thunderstorm was located near Olive Hill,
moving east at 50 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Cannonsburg, Kenova,
Catlettsburg, Ceredo, Princess, Durbin, Coalton, Denton, Centerville,
Burnaugh, Rush, South Point, Lockwood, Grahn, Willard, Hitchins and
Buchanan.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 156 and 191.
Interstate 64 in West Virginia between mile markers 1 and 2.
LAT...LON 3839 8288 3838 8282 3840 8281 3840 8279
3843 8260 3842 8259 3840 8256 3822 8252
3820 8307 3823 8309 3824 8314 3827 8317
3824 8322 3833 8323
TIME...MOT...LOC 2255Z 260DEG 42KT 3826 8311
KistnerThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 6:44 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.